Winter Storm, Ballard
- When
- February 2, 12:00 PM CST to 11:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
From 3 to 6 inches of snow fell across parts of western Kentucky, generally along and north of a line from Paducah to Madisonville. The snow was mixed with sleet at times.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
From 3 to 6 inches of snow fell across parts of western Kentucky, generally along and north of a line from Paducah to Madisonville. The snow was mixed with sleet at times. To the south of that line, freezing rain produced from one-tenth to one-quarter inch of glaze, followed by up to two inches of snow and sleet. Numerous vehicles crashed or slid off roadways as temperatures dropped and roads became treacherous. The ferry across the Mississippi River between Hickman, KY and Dorena, MO was closed due to icy conditions. Specific accumulations included 6 inches in Paducah (McCracken County) and Providence (Webster County), 5 inches in Smithland (Livingston County) and Wickliffe (Ballard County), 4 inches in Owensboro (Daviess County) and Bardwell (Carlisle County), 3.5 inches in Henderson (Henderson County), and 3 inches in Calvert City (Marshall County). In the wake of an arctic cold front, very cold air invaded western Kentucky from the north. A surface low pressure center moved northeast across Mississippi and Alabama, spreading precipitation well north into the cold air. The precipitation fell mainly as snow and sleet in the deeper cold air, while freezing rain was the dominant precipitation type in the shallow cold air near the Tennessee border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 3:55 AM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CST Sun Feb 2 2014
.SHORT TERM...(Today through Monday Night)
ISSUED AT 242 AM CST SUN FEB 2 2014
Radar mosaic shows rain across the lower Ohio river valley and
moving across the southeast half of the FA early this morning. The
surface plot reveals the 32F line has wedged its way into/across
our northwest tier counties. However radar shows the pcpn gets
very spot along and north/west of that line, and the modeling
confirms and continues that trend thru the am hours. Given the
very warm day yesterday and still warm night that the 32F line
invades upon, any very light pcpn falling behind the main band
into the 32F air is probably not freezing on the ground or at
least doesnt appear to be by reports. Obs show the pcpn is
changing from rain to sleet/snow mix anyway, before ending.
Therefore we will not have any headline out this early morning,
although we will maintain a close monitor of these northwest
counties in particular, and issue an SPS if indeed some slick
patches develop where temps are 32F or below. This could develop
even outside of pcpn areas, where water may be ponding or moisture
on the ground may be eventually freezing before it dries.
The models return waa upglide overtop invading cold air this
afternoon thru tonight. Models/soundings show depth of cold air
to be 4-6K feet, with good crystal growth dropping from -10 to -20c
zone, and thus we think we will see a marked rain change to
snow/sleet line, with little/no fzra impact. Did include some hint
of it in the south/east though, where it will rain longer, and
take longer, for the 32F line to get into the pcpn body. But the
primary effect from this pm thru tonight will be snow/heavy snow
potential. Thus have coordinated/collaborated and aligned with
neighbors and hpc, and headlined advisory for entire fa, with a
tier of counties along/just south of the Ohio river where we have
a warning. Amounts should be generally 2-3" but some banding in
this zone could produce the requisite 4" or more amounts visa vi
hpc day1.
.LONG TERM...(Tuesday through Saturday)
ISSUED AT 355 AM CST SUN FEB 2 2014
Main long term forecast concern remains the potential for a winter
weather event over at least a portion of the forecast area Tuesday
into Tuesday night.
A storm system currently off the Pacific coast will dive south into
the northern Baja region early in the week before lifting northeast
towards the mid Mississippi Valley on Tuesday. With strong southwest
flow aloft and strong southerly low level flow, the system will
incorporate abundant moisture from both the Pacific and Gulf of
Mexico. Strong forcing for ascent will overspread the region as the
storm approaches on Tuesday. This will result in a 12 to 18 period
of mixed wintry precipitation Tuesday into Tuesday evening.
The northward shift in the storm track indicated by earlier models
has held over the past 24 hours. If anything, it is looking more
like the primary precipitation type will be rain across western
Kentucky, and adjacent portions of southeast Missouri, southern
Illinois, and southwest Indiana. The greatest potential for freezing
or frozen precipitation continues to be focused along and north of a
line from Poplar Bluff, Missouri to Marion, Illinois to Evansville,
Indiana. The potential for icing is still a concern, although more
of the precipitation may be in the form of sleet, which technically
counts as part of the snow accumulation. The greatest snow
accumulation will likely remain just northwest of the immediate
region, though a slight southward shift in the storm track could
drop that into our far northern and western counties.
Keep in mind that all of this is preliminary and additional changes
are likely over the next few forecast cycles. As the time period in
question draws closer, forecast models should continue to gain a
better handle on the storm track and resultant temperature profiles.
Regardless of what happens Tuesday, the precipitation will likely
mix with and change over to sleet and snow across the entire region
Tuesday night as the storm system begins to shift east of the area.
However, this will likely result in little additional accumulation.
In the wake of the Tuesday system, yet another blast of arctic air
will take hold through the remainder of the week. Even though this
air mass should not be quite as cold as the last round, temperatures
will still average 10 to 20 degrees below normal. More active
weather late in the week may result in another chance for wintry
precipitation--mainly in the form of snow--late Friday into Saturday.
&&
.AVIATION...
ISSUED AT 242 AM CST SUN FEB 2 2014
IFR to LIFR cigs likely to linger across the PAH forecast area
through at least 00Z. With falling temps behind a departing cold
front, expect rain to eventually change over to sleet, then snow.
IFR vsbys are more likely with snowfall, primarily afternoon and
into the evening. Nrly winds will remain quite robust, especially
west of the MS River.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY from Noon today to 3 AM CST Monday FOR
ILZ075>078-080>089-092.
WINTER STORM WARNING from Noon today to 3 AM CST Monday FOR
ILZ090-091-093-094.
MO...WINTER WEATHER ADVISORY from Noon today to 3 AM CST Monday FOR
MOZ076-086-087-100-107>112-114.
IN...WINTER WEATHER ADVISORY from Noon today to 3 AM CST Monday FOR
INZ081-082-085>088.
KY...WINTER WEATHER ADVISORY from Noon today to 3 AM CST Monday FOR
KYZ001-002-006-008-009-011>013-016-017-021-022.
WINTER STORM WARNING from Noon today to 3 AM CST Monday FOR
KYZ003>005-007-010-014-015-018>020.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 327 AM CST SUN FEB 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 327 AM CST SUN FEB 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A POSSIBILITY OF LIGHT FREEZING OR FROZEN PRECIPITATION IMPACTING THE AREA THIS MORNING. IN ACTUALITY...IT WILL OCCUR...BUT THE IMPACT IS WHAT IS IN QUESTION. DUE TO RECENT WARM TEMPERATURES...LIGHT PRECIPITATION IN THE FORM OF SLEET OR LIGHT SNOW WILL NOT HAVE MUCH IMPACT. IF FREEZING RAIN OCCURS...AND IT IS NOT EXPECTED FOR ANY SIGNIFICANT DURATION...IT MAY CAUSE SOME SLICKNESS TO DEVELOP...BUT THE CHANCES OF THIS OCCURRING ARE SMALL. HOWEVER IT IS SOMETHING TO BE ADVISED OF AND NOT TO ALTOGETHER DISMISS. THE MAIN IMPACT IN THE TODAY AND TONIGHT PORTION OF THE HAZARDOUS OUTLOOK WILL BE THE POTENTIAL FOR SNOWFALL ACCUMULATION. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MOST OF THE QUAD STATE FOR THIS HAZARD...WHILE A WINTER STORM WARNING HAS BEEN ISSUED FOR A SMALL TIER OF COUNTIES ALONG AND JUST SOUTH OF THE OHIO RIVER...WHERE SNOWFALL ACCUMULATIONS COULD BE EVEN A LITTLE HIGHER. THE ADVISORY AND WARNING IS IN EFFECT FROM NOON TODAY THROUGH 3 AM TONIGHT. ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMONPLACE...THOUGH SOME COUNTIES ALONG AND NORTH OF INTERSTATE 64 COULD EXPERIENCE LESS THAN 1 INCH. HOWEVER SOME SLEET OR FREEZING RAIN MAY BE INCLUDED. AND FROM AROUND PADUCAH...NORTH AND WEST ALONG THE OHIO RIVER TO NEAR OWENSBORO...IT IS POSSIBLE HIGHER SNOWFALL AMOUNTS OF 3 TO 4 INCHES MAY OCCUR IN BANDED SNOW SHOWERS. FROM THE SOUTHERN JACKSON PURCHASE TO SOUTHERN PENNYRILE OF WESTERN KENTUCKY...TO THE TENNESSEE BORDER...IT IS A BIT TRICKY...BUT GENERALLY 1 TO 3 INCHES IS EXPECTED IN THIS AREA FROM LATE TODAY THROUGH TONIGHT. LOCALLY HIGHER AMOUNTS ARE ALWAYS A POSSIBILITY AND SOME LIGHT ICING MAY ACCOMPANY THE SNOWFALL AS WELL...THOUGH THE MAIN IMPACT IS LIKEWISE EXPECTED TO BE SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME ACCUMULATIONS OF ICE AND SNOW ARE FORECAST WITH THE WEATHER SYSTEM TUESDAY AND TUESDAY EVENING. THE BEST CHANCE FOR SEEING NOTABLE ACCUMULATIONS OF ICE WILL BE ALONG AND NORTH OF A LINE STRETCHING FROM VAN BUREN AND CARBONDALE ILLINOIS...TO NEAR CARMI ILLINOIS AND PETERSBURG INDIANA. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE REPORTS ARE ENCOURAGED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
12 winter storm, 10 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494268, 494270, 494271, 494275, 494278, 494269, 494273, 494274, 494283, 494284, 494272, 494282, 494293, 494290, 494296, 494287, 494288, 494289, 494291, 494294, 494295, 494298.